Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Semicellularity, decompositions and mappings in manifolds


Author: Donald Coram
Journal: Trans. Amer. Math. Soc. 191 (1974), 227-244
MSC: Primary 57A60
MathSciNet review: 0356068
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If X is an arbitrary compact set in a manifold, we give algebraic criteria on X and on its embedding to determine that X has an arbitrarily small, closed neighborhood each component of which is a p-connected, piecewise linear manifold which collapses to a q-dimensional subpolyhedron from some p and q. This property generalizes cellularity. The criteria are in terms of UV properties and Alexander-Spanier cohomology. These criteria are then applied to decide when the components of a given compact set in a manifold are elements of a decomposition such that the quotient space is the n-sphere. Conversely, algebraic criteria are given for the point inverses of a map between manifolds to have arbitrarily small neighborhoods of the type mentioned above; these criteria are considerably weaker than for an arbitrary compact set.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57A60

Retrieve articles in all journals with MSC: 57A60


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1974-0356068-3
PII: S 0002-9947(1974)0356068-3
Keywords: Neighborhoods of compacta, UV properties, extending decompositions, mappings on manifolds
Article copyright: © Copyright 1974 American Mathematical Society